Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 259, NWS Cheyenne, WY

August 14, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2018, 2:05 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 2:05 PM MDT (20:05 UTC)
Expired
Aug 14, 2018, 3:00 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS55 KCYS 142005
SVRCYS
WYC001-021-142100-
/O.NEW.KCYS.SV.W.0259.180814T2005Z-180814T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
205 PM MDT TUE AUG 14 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Albany County in southeastern Wyoming...
  West central Laramie County in southeastern Wyoming...

* Until 300 PM MDT.

* At 205 PM MDT, a severe thunderstorm was located near North Crow
  Campground, or 13 miles east of Laramie, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Granite Springs Reservoir, Horse Creek, North Crow Campground,
  Granite Springs Campground, Yellow Pine Campground and Tie City
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4127 10545 4144 10533 4145 10517 4140 10501
      4112 10525 4118 10538
TIME...MOT...LOC 2005Z 301DEG 15KT 4132 10532 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
320 
WWUS55 KCYS 142012
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
212 PM MDT TUE AUG 14 2018

WYC001-021-142100-
/O.CON.KCYS.SV.W.0259.000000T0000Z-180814T2100Z/
Albany WY-Laramie WY-
212 PM MDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES...

At 212 PM MDT, a severe thunderstorm was located near North Crow
Campground, or 15 miles east of Laramie, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Granite Springs Reservoir, Horse Creek, North Crow Campground,
Granite Springs Campground, Yellow Pine Campground and Tie City
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4127 10545 4144 10533 4145 10517 4140 10501
      4112 10525 4118 10538
TIME...MOT...LOC 2012Z 301DEG 15KT 4130 10529 

HAIL...1.50IN
WIND...60MPH
 
$$

Allen
633 
WWUS55 KCYS 142045
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
245 PM MDT TUE AUG 14 2018

WYC001-021-142100-
/O.CON.KCYS.SV.W.0259.000000T0000Z-180814T2100Z/
Albany WY-Laramie WY-
245 PM MDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES...

At 244 PM MDT, a severe thunderstorm was located near Federal, or 18
miles west of Cheyenne, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Granite Springs Reservoir and Granite Springs Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm. Please be careful 
if in low lying areas. 

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4143 10511 4140 10501 4112 10525 4116 10531
TIME...MOT...LOC 2044Z 301DEG 15KT 4123 10514 

HAIL...1.25IN
WIND...60MPH
 
$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:58 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 11:58 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1158 AM MDT Tue Aug 14 2018

.UPDATE...
Issued at 504 AM MDT Tue Aug 14 2018

Please see latest 12z Aviation Discussion

UPDATE Issued at 343 AM MDT Tue Aug 14 2018

Areas of dense fog formed across portions of the southern NE
Panhandle overnight. Visibility was a quarter mile at Sidney.
Issued a Dense Fog Advisory for Morrill and Cheyenne counties
until 9 AM.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 330 AM MDT Tue Aug 14 2018

Overnight water vapor loop depicted a upper ridge over the Four
Corners, upper trough axis from MT to OR, and upper low centered
over the Central Plains. Surface front stretched from central MN
to a central SD low, then through southeast WY, northwest CO and
northern UT. A few elevated showers and thunderstorms associated
with a weak shortwave over northeast WY were detected over northern
Converse and Niobrara counties. Patchy fog, locally dense, formed
across portions of the southern NE Panhandle, including Sidney.

Short term forecast concern will be the potential for isolated
strong to severe convection today and Wednesday. Potent shortwave
will track east across MT and northern WY today. A surface low
develops along the stalled front near the Laramie Range mid to
late afternoon, with convective allowing models showing storm
initiation along the Laramie Range after 21Z. Low level moisture
convergence with NAM SBCAPEs progged around 1500 j/kg and effective
bulk shear 40-45 kt may result in isolated supercells capable of
producing large hail and wind gusts in excess of 60 mph. Locally
heavy rain that may cause minor flooding is also a concern.
Convection will decrease in coverage and intensity this evening.

The focus for strong to severe convection shifts east of the I-25
corridor Wednesday afternoon, with SBCAPEs exceeding 2000 j/kg
and bulk shear 40-45 kt across much of the NE Panhandle. Isolated
supercells producing large hail and damaging winds will be the
primary threats. Storms will diminish early Wednesday evening.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Aug 14 2018

Rocky Mountain upper ridge becomes the dominant feature Thursday
and Friday with northwest flow aloft. Diurnal convection will be
limited to the southeast WY mountains and foothills both days. Near
average temperatures will prevail. The next upper trough to bring
more widespread shower/thunderstorm activity will track east from
the Pacific Northwest across MT/WY Saturday and northern/central
Plains Sunday. The attendant surface low and cold front will pass
through the CWA by late Saturday evening. Preliminary QPF from a
quarter to half inch is forecast, with locally heavier amounts
possible in thunderstorms. There is a small chance for strong to
severe convection. The precipitation ends from west to east Sunday
night. There is a slight chance for afternoon/evening convection
Monday with the passage of a trailing shortwave across southeast
WY. Temperatures will cool to below seasonal normals Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1148 AM MDT Tue Aug 14 2018

VFR conditions primarily prevail across the direct TAF sites but
an area of TSRA is shifting across Niobrara County that extends
southwest into Platte and Albany Counties towards KLAR. Areas of
MVFR to IFR are likely in the heavier showers and thunderstorm
activity as this TSRA band moves from west to east. KCDR will
likely be near or directly impacted by this line over the next
several hours. Will time in TSRA directly as it approaches the
area and confidence increases. Additional SHRA/TSRA is expected to
develop along the southern edge of this band over the Laramie
Mountain Range through the afternoon. This activity will shift
east as well and be near KLAR/KCYS and could also enter Nebraska
near KBFF. Lower confidence exists if storms will be able to make
it to KAIA or KSNY this afternoon. All activity should diminish by
04-05Z.

Winds will generally be east to southeast for the High Plains
sites of WY and NE and 15-20 kt. Winds will decrease to below 10
knots after 04Z.

Isolated to scattered areas of MVFR to IFR low ceilings could be
possible once again Wednesday morning per NAM sounding profiles
near KCYS. Have tilted forecast towards lower ceilings and will
monitor for lower or more overcast possibilities.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Tue Aug 14 2018

A stalled surface boundary near the Laramie Range combined with
increasing monsoonal moisture and instability wil result in scattered
showers and thunderstorms. A few strong to severe storms will be
possible this afternoon, with the threat for locally heavy rainfall.
Drier conditions will prevail over portions of Carbon and Albany
counties through Thursday. Lowest humidities will range from 10 to
15 percent. Wind speeds will be non-critical through the period,
except variable and gusty near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...JSA
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 14, 4:36 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Tue Aug 14 2018

NEZ002-003-019-020-054-095-096-WYZ101>103-105>108-115>119-151045-
Dawes-Box Butte-Scotts Bluff-Banner-Kimball-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will develop over far southeast Wyoming early this
morning, mainly along the Interstate 80 corridor. Visibilities
will be reduced to a half mile at times.

Isolated to scattered thunderstorms will develop this afternoon
and evening. A few strong to severe storms with large hail
and wind gusts in excess of 60 mph are possible over much of
east central and southeast Wyoming into the extreme western
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Sunday. Severe weather is not expected at
this time.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-109>114-151045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop.
Gusty winds and occasional lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated afternoon and evening thunderstorms Friday will become
scattered this weekend. Severe weather is not expected at this
time.

.Spotter information statement...

Spotter activation will not be required.

NEZ021-055-151045-
Morrill-Cheyenne-
436 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of the western
Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog will persist through early this morning.
Visibilities will be reduced to a quarter mile or less. A
Dense Fog Advisory is in effect until 9 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Wednesday and this weekend. A few strong to severe storms
with large hail and damaging winds will be possible Wednesday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 14, 12:15 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1215 PM MDT TUE AUG 14 2018

WYZ106-115-116-141900-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
1215 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 24 miles north of Laramie, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Albany
County and just north of Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4161 10578 4174 10578 4182 10534 4152 10535
TIME...MOT...LOC 1814Z 264DEG 13KT 4166 10568

Allen
Special weather statement, Aug 14, 12:40 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT TUE AUG 14 2018

WYZ103-105-106-115-141930-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
1240 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130
PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 40 miles north of Laramie, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland Reservoir 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 10592 4195 10591 4198 10554 4176 10563
TIME...MOT...LOC 1840Z 275DEG 15KT 4187 10580

Allen
Special weather statement, Aug 14, 1:16 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT TUE AUG 14 2018

WYZ106-115>117-142000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
116 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 16 miles north of Laramie, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 10568 4165 10566 4165 10528 4140 10528
TIME...MOT...LOC 1916Z 275DEG 15KT 4156 10557

Allen
Special weather statement, Aug 14, 1:29 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT TUE AUG 14 2018

WYZ106-107-117-118-142015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
129 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

LAT...LON 4154 10528 4173 10528 4173 10491 4147 10497
TIME...MOT...LOC 1929Z 280DEG 9KT 4164 10521

Allen
Special weather statement, Aug 14, 1:50 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT TUE AUG 14 2018

WYZ106-115>117-142045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
150 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iron Mountain to 6 miles west of Horse
Creek to 6 miles north of Yellow Pine Campground. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tie City Campground, Horse Creek, North Crow Campground, Iron
Mountain and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 320 and
324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 10504 4137 10506 4114 10529 4123 10545
      4131 10553 4142 10542 4164 10540
TIME...MOT...LOC 1949Z 284DEG 19KT 4156 10531 4144 10530 4135 10541

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:15 PM MDTSpecial Weather StatementCYSAlbany45 min
Aug 14, 12:40 PM MDTSpecial Weather StatementCYSAlbany50 min
Aug 14, 1:16 PM MDTSpecial Weather StatementCYSAlbany44 min
Aug 14, 1:29 PM MDTSpecial Weather StatementCYSLaramie46 min
Aug 14, 1:50 PM MDTSpecial Weather StatementCYSAlbany55 min
Aug 14, 2:33 PM MDTSevere Thunderstorm WarningCYSLaramie75 min
Aug 14, 2:50 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Aug 14, 2:57 PM MDTSpecial Weather StatementCYS33 min
Aug 14, 3:22 PM MDTSpecial Weather StatementCYSLaramie38 min
Aug 14, 3:33 PM MDTSevere Thunderstorm WarningCYSLaramie39 min
Aug 14, 4:24 PM MDTSpecial Weather StatementCYSConverse51 min
Aug 14, 4:35 PM MDTSpecial Weather StatementCYSAlbany40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.